Heavy Rain, Grundy
- When
- June 18, 3:21 PM CST to June 19, 3:21 PM CST
- Where
- Grundy County, 0.69 mi S of Grundy Center
- Reported by
- Broadcast Media
- Coordinates
- 42.360, -92.770
Rainfall of 4.07 inches in past 24 hours.
The weather pattern changed only slightly from the day before. A strong upper level trough was in place to the west of Iowa with the surface low and cold front near the western Iowa border, and the warm front bisecting the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The weather pattern changed only slightly from the day before. A strong upper level trough was in place to the west of Iowa with the surface low and cold front near the western Iowa border, and the warm front bisecting the state. The airmass was very moist with surface dew points around 70 F and precipitable water values in the 1.5 to 2 inch range. Severe weather was somewhat limited. Some sub-severe hail was reported, with scattered reports of damaging winds. Heavy rainfall of several inches in places resulted in significant flash flooding across northern Iowa. Statewide flood damage for Iowa was assessed shortly after the rainfall and was estimated at $15.5 million for public buildings, bridges, infrastructure and roads. Note that this estimate does not include crop damage as well as damage to private businesses and up to 150 homes across the state. Governor Brandstad issued disaster declarations for the following 18 counties: Buena Vista, Cedar, Cherokee, Clay, Dickinson, Franklin, Hancock, Ida, Kossuth, Lyon, Osceola, Palo Alto, Plymouth, Pocahontas, Sac, Sioux, Woodbury and Wright. Iowa Homeland Security planed to seek a Presidential disaster declaration.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 2:52 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 352 PM CDT WED JUN 18 2014 .SHORT TERM /TONIGHT/... ISSUED AT 351 PM CDT WED JUN 18 2014 FORECAST CONCERNS FOCUSED ON SEVERE AND HEAVY RAIN POTENTIAL LATE TONIGHT INTO THURSDAY MORNING. CURRENTLY IN SOUTHWEST IOWA THE CAP IS BEGINNING TO ERODE OR HAS ERODED ALLOWING FOR SOME IMPRESSIVE CAPE VALUES THIS AFTERNOON. HOWEVER...THE EFFECTIVE SHEAR REMAIN LOW...ALBEIT IT HAS INCREASED TO AROUND 20 KNOTS BY 20Z. LEANED TOWARD THE 18.12Z NAM12/ECMWF TONIGHT AS SEEMED TO HAVE DECENT HANDLE ON OVERNIGHT CONVECTIVE TRENDS. ALTHOUGH THE GFS AND SREF ARE IN FAIR AGREEMENT WITH THE NAM/ECMWF THINKING AS WELL. FRONTAL BOUNDARY CURRENTLY EXTENDS FROM NORTHWEST IOWA TO SOUTHEAST IOWA BUT LOOKS TO SHIFT BACK NORTHWARD WITH THE LLJ DEVELOPING TONIGHT BUT STILL ORIENTED NW TO SE. TREMENDOUS MOISTURE TRANSPORT INTO THE STATE COMBINED WITH STRONG MOISTURE CONVERGENCE AND 1.5 TO NEAR 2.0 INCH PRECIPITABLE WATER VALUES. THE WARM LAYER CLOUD DEPTHS INCREASE TO 13KFT TO NEAR 14KFT BY LATE THIS EVENING WITH THE MEAN STORM MOTION REMAINING UNDER 20 KNOTS...SO SOME EFFICIENT RAIN PRODUCERS ARE LIKELY. PLUS WITH THE RAIN OVER THE PAST FEW DAYS...3- HR FFG RANGES FROM 1.5 TO 2 INCHES AND CONFIDENCE IS HIGH SOME PORTIONS OF CENTRAL TO NORTHERN IOWA WILL EXCEED GUIDANCE OVERNIGHT. HAVE ISSUED A FLASH FLOOD WATCH FOR COUNTIES ALONG AND NORTH OF HIGHWAY 30 TO THE MINNESOTA BORDER FROM LATE TONIGHT INTO THURSDAY MORNING. MAY NEED TO EXPAND WATCH AREA FURTHER WEST AND SOUTH DEPENDING ON IF CONVECTION HOLDS TOGETHER INTO THURSDAY MORNING. CANNOT RULE OUT SEVERE POTENTIAL TONIGHT INTO THE OVERNIGHT HOURS WITH THE AMOUNT OF INSTABILITY PRESENT AND WEAK AMOUNT OF LOW LEVEL SHEAR. SHORTWAVE MOVING ACROSS TONIGHT BRINGS SOME DECENT LARGE SCALE FORCING OVER NORTH-CENTRAL IOWA. BUT MORE CONFIDENT CONVECTION WILL QUICKLY TRANSITION INTO HEAVY RAIN PRODUCERS WITH THE INCREASING LLJ. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... ISSUED AT 351 PM CDT WED JUN 18 2014 SIMILAR CONCERNS REMAIN THROUGH FRIDAY MORNING WITH A BREAK FINALLY ARRIVING FOR 36 HOURS BEFORE ANOTHER PERIOD OF POTENTIALLY MODERATE TO HEAVY RAINFALL RETURNS TO THE AREA FOR LATE SATURDAY INTO MONDAY NIGHT. FOLLOWING THAT...POTENTIALLY A MORE PRONOUNCED PATTERN CHANGE RESULTING IN COOLER AND DRIER WEATHER...POSSIBLY LASTING THROUGH LATE FRIDAY OF NEXT WEEK. BY THURSDAY MORNING ANOTHER DECAYING MCS IS LIKELY TO BE MOVING THROUGH THE AREA...WITH RAINFALL CONTINUING OVER THE AREA. THE SHORT WAVE WILL PASS INTO THE REGION AND INCREASE RAINFALL ACROSS THE REGION INTO THE AFTERNOON HOURS. THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE OVER THE AREA THROUGH THE AFTERNOON AND EVENING HOURS WITH SOME POTENTIAL FOR SEVERE WEATHER. COOLER HIGHS ARE EXPECTED ACROSS THE NORTH WITH WARM READINGS AGAIN AHEAD OF THE AFTERNOON CONVECTION IN THE SOUTH. BY LATE THURSDAY EVENING...A BREAK FROM THE HEAVY RAINS SHOULD OCCUR BETWEEN THE MORNING AND AFTERNOON ACTIVITY...BUT THE WINDOW MAY ONLY BE 4 TO 6 HOURS. WITH THE CONTINUED AIRMASS SHOWING HIGH PRECIPITABLE WATER AND WARM CLOUD DEPTHS TO 13000 FEET OR HIGHER THROUGH TOMORROW...THE FLASH FLOOD WATCH MAY BE EXTENDED OR EXPANDED FOR TOMORROW ACROSS THE REGION. FOR NOW...WILL SEE HOW TONIGHTS CONVECTION EVOLVES TO BETTER DEFINE THE AREA OF MOST CONCERN RATHER THAN JUST EXPANDING AND EXTENDING NOW TO AREAS THAT MAY NOT NEED A WATCH. RAINFALL AMOUNTS COULD AGAIN APPROACH THE 1 TO 3 INCH RANGE WITH SOME OF THE STORMS AND POTENTIAL FOR SOME TRAINING MCS. ONCE THE SHORT WAVE MOVES EAST FRIDAY NIGHT A WELCOMED BREAK FROM THE RAIN AND SLIGHTLY LOWER DEWPOINTS WILL REPLACE THE CURRENT CONDITIONS HERE. THE CONTINUED ZONAL FLOW WILL FAVOR ANOTHER LEE SIDE TROUGH DEVELOPING BY LATE SATURDAY NIGHT AND SUNDAY...WITH ANOTHER ROUND OF THUNDERSTORMS TO ARRIVE ACROSS THE REGION BY LATE SATURDAY NIGHT INTO MONDAY. UNFORTUNATELY THE TROUGH WILL DEEPEN AS IT TRACKS INTO THE PLAINS SUNDAY NIGHT AND MONDAY...SO MORE HEAVY RAIN WILL BE POSSIBLE. THIS TIME THE TRACK OF THE SHORT WAVE MAY FAVOR THE SOUTHEAST HALF OF THE FORECAST AREA WHERE AREAS HAVE BEEN GENERALLY MISSED THE PAST FEW DAYS. THIS WOULD HELP THE NORTH RECOVER GIVEN THE NEXT TWO DAYS OF EXPECTED RAINFALL. WITH THE SYSTEM PULLING OUT OF THE REGION BY TUESDAY...HIGH PRESSURE AND LESS CHANCES FOR ANY SIGNIFICANT RAIN SHOULD OCCUR FROM TUESDAY NIGHT THROUGH THE END OF THE PERIOD. THIS MAY LAST UNTIL LATE IN THE WEEK AS ANOTHER LARGE SCALE TROUGH MOVES INTO THE WESTERN CONUS AND A RIDGE OF HIGH PRESSURE BUILDS ACROSS THE PLAINS. INITIALLY COOLER WEATHER WILL REPLACE THE WARM TEMPERATURES FOR WEDNESDAY AND THURSDAY THEN WARMING LATER IN THE WEEK. && .AVIATION...18/18Z ISSUED AT 1232 PM CDT WED JUN 18 2014 VFR CONDITIONS THIS AFTERNOON INTO THE EVENING BEFORE EXPECTED STORMS TO DEVELOP PAST 02Z INTO THE OVERNIGHT HOURS. HAVE MVFR VIS/CIGS MENTIONED B/T 07Z TO 10Z FROM NORTH TO SOUTH AND LASTING FOR SEVERAL HOURS INTO THURSDAY MORNING. POTENTIAL FOR IFR/LIFR CONDITIONS WITH HEAVY RAIN...BUT LOW CONFIDENCE IN TIMING AND DURATION ATTM TO MENTION. && .HYDROLOGY... ISSUED AT 351 PM CDT WED JUN 18 2014 ANOTHER ROUND OF POTENTIALLY HEAVY RAINS WILL OCCUR TONIGHT ACROSS THE FORECAST AREA. PRECIPITABLE WATER REMAINS HIGH WITH VALUES OF 1.5 TO 2.0 INCHES ACROSS THE REGION TONIGHT. THE MAIN FOCUS WILL BE ALONG AND NORTH OF THE WARM FRONT WHICH BISECTS THE STATE RIGHT NOW FROM NORTHWEST TO SOUTHEAST. WITH WARM CLOUD DEPTHS AGAIN FAVORING EFFICIENT RAINFALLS...SOME 1 TO 2 INCHES OR HIGHER AMOUNTS WILL BE POSSIBLE. SIMILAR CONDITIONS WILL CONTINUE ON THURSDAY FOR MOST OF THE AREA...THOUGH STORMS MAY BE FASTER MOVING IN THE AFTERNOON HOURS. AGAIN...1 TO 2 INCH RAINFALLS MAY OCCUR WITH THE PASSAGE OF THE TROUGH THROUGH THURSDAY EVENING. WILL NEED TO MONITOR AREA FOR ANY FLASH OR AREAL FLOODING THURSDAY AND ALSO EXPECT THAT RIVER LEVELS AND FORECASTS OF LEVELS WILL INCREASE GIVEN THE ADDITION OF MORE RAIN TONIGHT AND THURSDAY. THIS WILL LIKLEY IMPACT RIVER LEVELS THROUGH THE WEEKEND AND EARLY NEXT WEEK. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH THURSDAY MORNING FOR BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO- EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...PODRAZIK LONG TERM...REV AVIATION...PODRAZIK HYDROLOGY...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 414 PM CDT WED JUN 18 2014 IAZ006-007-016-017-026>028-034-036>039-046>050-192115- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER-BREMER- CALHOUN-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY- MARSHALL-TAMA- 414 PM CDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT... WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS...THOUGH A ISOLATED TORNADO WILL ALSO BE POSSIBLE THROUGH THE EVENING. STORMS ARE LIKELY TO PRODUCE LOCALLY HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE REMAINDER OF THE PERIOD. LOCALLY HEAVY RAINS AND SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY NIGHT WITH LESSER CHANCES FOR SEVERE WEATHER INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...TONIGHT...AND AGAIN THURSDAY. IAZ004-005-015-023>025-035-192115- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-WEBSTER- 414 PM CDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A FLOOD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT... WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS...THOUGH A ISOLATED TORNADO WILL ALSO BE POSSIBLE. STORMS ARE LIKELY TO PRODUCE LOCALLY HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE REMAINDER OF THE PERIOD. LOCALLY HEAVY RAINS AND SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY NIGHT WITH LESSER CHANCES FOR SEVERE WEATHER INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...TONIGHT...AND AGAIN THURSDAY. IAZ033-044-045-057>062-070>075-081>086-092>097-192115- SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 414 PM CDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT... WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS...THOUGH A ISOLATED TORNADO WILL ALSO BE POSSIBLE. STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE REMAINDER OF THE PERIOD. LOCALLY HEAVY RAINS AND SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY NIGHT WITH LESSER CHANCES FOR SEVERE WEATHER INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...TONIGHT...AND AGAIN THURSDAY. REV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1125 AM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLASH FLOOD 3 SSW OTTOSEN 42.86N 94.39W
06/18/2014 HUMBOLDT IA LAW ENFORCEMENT
NUMEROUS ROADS CLOSED THROUGHOUT HUMBOLDT COUNTY DUE TO
STANDING OR FLOWING WATER. DEPTH OF WATER UNKNOWN. WORST
IMPACTS IN THE NORTHWEST PART OF THE COUNTY.
&&
SKOWThe Des Moines radar (KDMX), 105 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
12 heavy rain, 9 flash flood, 4 thunderstorm wind, 1 hail. Local standard time, as filed.
Rainfall of 4.07 inches in past 24 hours.
Rainfall for the calendar day 6/19/2014 was 2.61 inches..
Many streets in the city were flooded. Many others from Garner to Goodell also had flood waters.
Numerous dirt roads were washed out and were under water in various portions of Franklin county.
A spotter reported 60 MPH winds and pea size hail.
Estimated, also very heavy rainfall.
Rainfall during the last three hours was 3.25 inches.
Rainfall of 1.50 inches in the past 30 minutes at the intersection of 73rd and 74th Street.
Rainfall of 2.41 inches in two hours.
One hour rainfall of 1.30 inches.
Water flowing over 380th Avenue due to a creek out of its banks.
Water over 340th Avenue at the confluence of two small creeks north of Ruthven.
Water was flowing over 460th Avenue.
Water over the intersection of 280th Street and 460th Avenue due to the Jack Creek overflow.
Highway 4 was closed with flooding in Wallingford serious enough that evacuations were taking place. Railroad tracks also sustained damage in town.
Rainfall of 0.62 inches in 45 minutes.
Rainfall of 3.75 inches in 2.5 hours.
One half inch of rain fell in 15 minutes.
One hour rainfall of 1.88 inches.
Storm total rainfall of 4.75 inches.
Winds estimated around 60 MPH damaged a HyVee sign.
Flash flooding at the intersection of South Dayton and Issac Newton Drive in Ames.
Storm total rainfall of 4.40 inches.
Water over 450th Avenue near the 3100 block.
The Monroe County sheriff reported traffic sign damage and a metal shed roof removed with the shed leaning near 145th Trail and Highway 5.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514092, 514039, 514033, 514016, 514019, 514034, 514036, 514040, 514041, 514093, 514094, 514020, 514023, 514025, 514027, 514028, 514095, 514098, 514089, 514097, 514100, 514037, 514030, 514099, 514031, 514038.